Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Little Rock, AR

May 6, 2021Lawrence County, Randolph County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 6, 2021, 1:03 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 1:03 PM CDT (18:03 UTC)
Expired
May 6, 2021, 2:00 PM CDT
In force
57 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 150 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:17 PM CDTHAIL 0.75Ravenden Springs, AR
May 6, 1:27 PM CDTHAIL 0.758 W Pocahontas, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS54 KLZK 061803
SVRLZK
ARC075-121-061900-
/O.NEW.KLZK.SV.W.0139.210506T1803Z-210506T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
103 PM CDT Thu May 6 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Randolph County in eastern Arkansas...
  East central Lawrence County in eastern Arkansas...

* Until 200 PM CDT.

* At 103 PM CDT, a severe thunderstorm was located near Dalton, or 15
  miles east of Mammoth Spring, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas...                     Walnut Ridge...
  Reyno...                          College City...
  Maynard...                        Biggers...
  O'Kean...                         Ravenden Springs...
  Dalton...                         Attica...
  Whiskerville...                   Giles Spur...
  Ingram...                         Shannon...
  Birdell...                        Dicus...
  Elnora...                         Hamil...
  Stokes...                         Fender...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 9077 3608 9082 3600 9086 3635 9128
      3637 9127 3639 9131 3642 9131 3642 9135
      3646 9136 3648 9138 3650 9136 3650 9114
      3635 9075 3628 9075 3629 9081 3615 9081
      3615 9075
TIME...MOT...LOC 1803Z 303DEG 34KT 3643 9125 

HAIL...1.00IN
WIND...60MPH
 
$$

46
2 follow-up statements
675 
WWUS54 KLZK 061821
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
121 PM CDT Thu May 6 2021

ARC075-121-061900-
/O.CON.KLZK.SV.W.0139.000000T0000Z-210506T1900Z/
Randolph AR-Lawrence AR-
121 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR RANDOLPH AND EAST CENTRAL LAWRENCE COUNTIES...

At 121 PM CDT, a severe thunderstorm was located near Attica, or 7
miles northwest of Pocahontas, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pocahontas...                     Walnut Ridge...
College City...                   Biggers...
O'Kean...                         Ravenden Springs...
Attica...                         Dalton...
Whiskerville...                   Giles Spur...
Ingram...                         Shannon...
Birdell...                        Hamil...
Stokes...                         Dicus...
Fender...                         Elnora...
Engelerg...                       Sharum...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 9077 3608 9082 3600 9086 3635 9128
      3637 9127 3640 9128 3642 9127 3644 9124
      3646 9122 3645 9107 3632 9075 3628 9075
      3629 9081 3615 9081 3615 9075
TIME...MOT...LOC 1821Z 303DEG 34KT 3634 9107 

HAIL...1.00IN
WIND...60MPH
 
$$

46
377 
WWUS54 KLZK 061837
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
137 PM CDT Thu May 6 2021

ARC075-121-061900-
/O.CON.KLZK.SV.W.0139.000000T0000Z-210506T1900Z/
Randolph AR-Lawrence AR-
137 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN RANDOLPH AND EAST CENTRAL LAWRENCE COUNTIES...

At 137 PM CDT, a severe thunderstorm was located near Pocahontas,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pocahontas...                     Walnut Ridge...
College City...                   O'Kean...
Attica...                         Whiskerville...
Giles Spur...                     Ingram...
Shannon...                        Birdell...
Stokes...                         Fender...
Elnora...                         Engelerg...
Manson...                         Lesterville...
Brockett...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 9077 3608 9082 3604 9084 3625 9111
      3634 9110 3637 9106 3639 9100 3638 9097
      3630 9075 3628 9075 3629 9081 3615 9081
      3615 9075
TIME...MOT...LOC 1837Z 303DEG 34KT 3625 9091 

HAIL...1.00IN
WIND...60MPH
 
$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:30 PM CDT, 33 minutes earlier.

Area forecast discussion, May 6, 12:30 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1230 PM CDT Thu May 6 2021

UPDATE...

Updated to include the 18Z aviation discussion.

.AVIATION...

High pressure continues to dominate the weather with calm and dry
conditions. Winds will be out of the NW today, gusting at times.
Winds will become light a variable overnight. Any chance of
precipitation seems to be diminishing for north and west terminals as
high resolution models continue to trend rain coverage farther
east into TN. Widespread VFR conditions are expected through the
period.

&&

PREV DISCUSSION...(ISSUED 408 AM CDT Thu May 6 2021)

SHORT TERM...Today Through Friday Night

With large-scale mid/upper ridging persisting over the west and
large-scale troughing over the east, northwest flow aloft
continues for much of the central CONUS. A shortwave trough
embedded within this regime will sink towards the area later today
and push a modest cold front through the state.

Subtle ascent associated with this passing shortwave trough as well
as forcing along the front may generate isolated to scattered
showers and storms, mainly over the northeastern half of the state
through the afternoon. Any activity that manages to develop should
dwindle within a few hours of sunset. A strong to marginally
severe storm or two will be possible over far northeast AR but
widespread severe weather is very unlikely this period.

Surface ridging will ease in from the Plains behind the front and
offer generally pleasant weather through at least Friday.
Temperatures near average today will cool to a few degrees below
average by late week before surface ridging moves east and we return
to southerly flow.

By Friday night, the mid/upper ridge to our west will begin to
collapse and the ramp up of warm air advection ahead of a developing
trough suggests increasing thunder chances over northwestern AR.

LONG TERM...Saturday Through Wednesday Night

The long term period will be characterized as unsettled with several
potential rounds of precipitation moving across the region through
Wednesday. To begin, the H500 pattern will feature a de-amplifying
ridge crossing the Rockies and a trough moving off the Ern coast.
Between these features, NWrly flow will ensue but will gradually
become quasi-zonal, then transition to a slight SWrly component next
week. At the surface, high pressure will already be well E of the
region with Srly flow becoming established. A Nwrd lifting warm
front will push across the state Saturday with PoPS mainly confined
to the northern half of AR.

On Sunday, a deepening trough, albeit fairly weak, will be diving
Swrd into the Rockies. As this happens, an upper level impulse will
traverse the flow and round the base of the trough. Once this
occurs, lee cyclogenesis is expected and a surface low will develop
over the plains and begin moving Ewrd. The PGF will tightening over
the MS Valley region with Srly flow increasing. Moisture will be
readily available and temperatures will rebound accordingly across
the warm sector.

Showers and thunderstorms are expected to develop along and ahead of
cold front extending S and SW from the apparent surface low. While a
few strong storms could be possible, the upper level dynamics and
over setup should preclude widespread severe weather. The surface
low will pass well N of the state and winds will switch the NW
behind the front. Precipitation will end from NW to SE exiting Srn
AR late Monday.

Once the surface low slides into the OH Valley, the surface cold
front will get hung up to our S, roughly Nrn TX/LA/MS, and become
quasi-stationary. This surface boundary will become nearly parallel
with the H500 flow above. This will keep PoP chances over much of
Srn AR,, extending into Cntrl and at times Nrn AR, through the
period. Several disturbance will ride along the front, promoting
enhanced PoP chances through mid-week.

The main concern during the long term will be heavy rainfall
potential late into the period when the surface warm front aligns
with SWrly flow aloft. Combine this training of showers and
thunderstorms potential with already saturated soils, elevated
rivers/streams, and flash flooding will become a growing concern.
QPF amounts are still uncertain this far out in time, however the
pattern will favor frequent systems interacting with the state
through Tuesday night.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...CONDRY
Hazardous weather outlook, May 6, 4:11 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
411 AM CDT Thu May 6 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
411 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop across portions of
northern and northeastern Arkansas today. While an isolated strong
to severe storm will be possible over far northeastern portions of
the area, widespread severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Additional showers and thunderstorms will return to the forecast
this weekend into the first half of next work week. As of now, the
potential for severe weather appears low.

Rainfall may become heavy at times, leading to areas of flash
flooding. This flash flooding threat will only increase early next
week as several small systems interact with the state in rapid
succession.

Increases on area rivers may also become a concern, especially those
locations already at or above flood stage.

.Spotter Information Statement...

Spotter activation is not expected at this time.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

DTC/JONES

In the hours before

Special weather statement, May 6, 12:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1235 PM CDT Thu May 6 2021

ARZ006>008-061830-
Randolph AR-Sharp AR-Fulton AR-
1235 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...NORTHEASTERN
FULTON AND NORTHEASTERN SHARP COUNTIES UNTIL 130 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms in
southeast Missouri along a line extending from 7 miles northeast of
Alton to 8 miles northwest of Thayer. Movement was southeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mammoth Spring...                 Maynard...
Ravenden Springs...               Attica...
Mammoth Spring State Park...      Dalton...
Armstrong...                      Elkins Park...
Brakebill...                      Middlebrook...
Warm Springs...                   Ingram...
Saddler Falls...                  Eleven Point...
Wirth...                          Ozark Acres...
Hamil...                          Elm Store...
Pitman...

&&

LAT...LON 3648 9077 3644 9078 3625 9124 3626 9126
      3624 9126 3624 9133 3650 9163 3650 9078
TIME...MOT...LOC 1734Z 310DEG 30KT 3676 9129 3660 9167

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:35 PM CDTSpecial Weather StatementLZKRandolph55 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.